Ohio, 2009

Hail in Ohio, July 17, 2009

July 17, 2009 · NWS CLE · 1 event in 1 county or zone

A line of showers and thunderstorms moved across northern Ohio during the afternoon of July 17th. At least one of the thunderstorms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A line of showers and thunderstorms moved across northern Ohio during the afternoon of July 17th. At least one of the thunderstorms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 17, 12:05 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 17, 12:05 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
105 PM EDT FRI JUL 17 2009

.SYNOPSIS...
LOW PRESSURE ALOFT WILL DEEPEN ACROSS THE GREAT LAKES LATE THIS
WEEK. SEVERAL WAVES OF LOW PRESSURE WILL ROTATE SOUTHEAST ACROSS
THE LOWER GREAT LAKES ON FRIDAY AND SATURDAY. COOLER AIR WILL
SPREAD IN THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COLD FRONT AT 15Z WAS LOCATED ACROSS THE WESTERN PORTION OF THE
COUNTY WARNING AREA(CWA) AND STRETCHES FROM PUT-IN-BAY TO NEAR
FINDLAY. A LINE OF SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING
ALONG THIS BOUNDARY AND WILL NEED TO BE MONITORED THROUGH THE
AFTERNOON. CANT RULE OUT SOME STRONG THUNDERSTORMS ALONG THIS
BOUNDARY ESPECIALLY IF ANY HEATING CAN OCCUR IN ADVANCE OF IT.
THERE ARE A FEW BREAKS INDICATED ON SATELLITE SOUTHWEST OF THE
MANSFIELD AREA AT 15Z AND IS EXPECTED TO CONTINUE TO MOVE EASTWARD
THROUGH THE AFTERNOON. THIS MAY ALLOW FOR ENOUGH HEATING TO
ASSIST IN THE DEVELOPMENT OF A COUPLE STRONG TO SEVERE THUNDERSTORMS
AS THEY MOVE INTO WESTERN PA. CHANCES STILL LOOK TOO SLIM TO
MENTION IN THE ZONES OR HWO AT THIS TIME.

DEWPOINTS IN THE LOWER 50S AND SOME BRIEF CLEARING IS EXPECTED IN
THE WAKE OF THE FRONT. HOWEVER THE CLOUD COVER ASSOCIATED WITH THE
COLD CORE OF THE UPPER LEVEL LOW OVER THE NORTHERN GREAT LAKES
WILL BEGIN TO MOVE INTO THE REGION.

ONLY CHANGES TO THE CURRENT FORECAST WERE TO TWEAK THE DIURNAL
TRENDS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
UNSEASONABLY COOL AIRMASS MOVING IN WITH THE PASSAGE OF THE
PRIMARY COLD FRONT THIS EVENING. BY 12Z SAT H8 TEMPERATURES DROP
TO AROUND +6C. THIS IS ENOUGH FOR LAKE EFFECT/ENHANCED CLOUDS AND
PRECIPITATION. NOW THAT IT IS ABOUT 24 HOURS OUT HAVE PUT WEIGHT
INTO LOCAL 4KM NAM AND 12KM GFS RUNS...ESPECIALLY WITH
UNSEASONABLE AIRMASS. MODELS SHOWING WNW FLOW OFF THE LAKE AND
SOME CONVERGENCE. WILL NEED A VORT OR SURFACE TROUGH AS WELL...BUT
HAVE INCREASED POPS TO LIKELY FOR THE SNOW BELT COUNTIES SATURDAY
MORNING AND HAVE THUNDER CHANCES WITH ENOUGH INSTABILITY OVER THE
LAKE. EXPECTING MORE CELLULAR ACTIVITY INTO SATURDAY
AFTERNOON...AND HAVE SHOWERS/NO THUNDER AWAY FROM THE LAKE. HIGH
SATURDAY WILL BE RESTRICTED TO THE MID/UPPER 60S. NIGHT LOWS
THROUGH THIS PERIOD WILL BE IN THE 50S...LOCALLY DEPENDENT UPON
ANY BREAKS IN THE CLOUDS...ESPECIALLY AWAY FROM THE LAKE.

WORST IS OVER BY SUNDAY AS UPPER LOW BEGINS TO PULL OUT. UPPER AND
SURFACE TROUGHS HANG BACK OVER THE EASTERN LAKES...BUT BY SUNDAY
AFTERNOON HIGH PRESSURE IS BEGINNING TO BUILD INTO IL/IN AND THERE
IS LESS MOISTURE TO WORK WITH. CHANCE POPS. MONDAY WILL BE ONE
BETTER.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST EARLY THIS MORNING.
00Z GFS STILL SUPPORTS HIGH PRESSURE RIDGE EXTENDING BACK INTO THE
AREA ON TUESDAY. A CHANCE OF SHOWERS WEDNESDAY THROUGH THURSDAY AS
THE AREA COMES UNDER THE INFLUENCE OF UPPER LEVEL TROUGH AND COLD
FRONT APPROACHING FROM THE WEST AND EAST COAST DISTURBANCE MOVING UP
INTO THE AREA. HOWEVER WITH TIMING OF THESE FEATURES IN QUESTION
WILL CONTINUE WITH PREVIOUS FORECAST FOR NOW WITH JUST SLIGHT CHANCE
OF POPS. TEMPERATURES STILL LOOK LIKE THEY WILL BE NEAR NORMAL
TUESDAY THROUGH THURSDAY.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN ADVANCE OF
THE COLD FRONT EARLY THIS AFTERNOON. THIS LINE SHOULD START NEAR
THE I-71 CORRIDOR AROUND 18Z AND PUSH EAST TO ERI-YNG AROUND 21Z.
SOME CU DEVELOPING AROUND 4-5KFT BEHIND FRONT. BROKEN CU SHOULD
FOLLOW THE FRONT THIS AFTERNOON. SOME LOW LEVEL MOISTURE WILL
ROTATE AROUND THE UPPER LEVEL LOW OVERNIGHT. THIS COULD BRING SOME
MVFR CONDITIONS OVER MOST OF THE TAF SITES 06Z-12Z. CIGS SHOULD
RAISE THROUGHOUT THE MORNING TO VFR BY AFTERNOON BUT REMAIN
BROKEN THROUGH 18Z.

.OUTLOOK...ISOLATED NON VFR CONDITIONS EAST SECTIONS SUNDAY AND
VFR CONDITIONS MONDAY AND TUESDAY.

&&

.MARINE...
SERIES OF TROUGHS/COLD FRONT WILL ROTATE SE ACROSS THE LAKE
THROUGH SATURDAY NIGHT. FLOW SHOULD BE AROUND 10 TO 20 KNOTS MOST
OF THE TIME JUST BELOW SMALL CRAFT ADVISORY. THE GREATEST THREAT
FOR REACHING SCA WOULD BE LATE THIS AFTERNOON AND GOING INTO
TONIGHT WHEN FLOW BECOME WEST TO NORTHWEST AND SPEEDS COULD REACH
THE HIGHER END OF THE 10 TO 20KT RANGE BUT FOR NOW WILL LEAVE
WAVES BELOW CRITERIA. HOWEVER CENTRAL AND EASTERN BASIN WITH THE
WEST TO NORTHWEST FLOW LATE TODAY AND INTO SATURDAY SHOULD STILL
BE RATHER CHOPPY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...MULLEN
SHORT TERM...OUDEMAN
LONG TERM...RANDEL
AVIATION...GARNET
MARINE...RANDEL
Hazardous weather outlook, Jul 17, 5:30 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
630 AM EDT FRI JUL 17 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-181100-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
630 AM EDT FRI JUL 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OUDEMAN

The radar

The Cleveland radar (KCLE), 12 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cuyahoga

When
July 17, 1:06 PM EST
Where
Cuyahoga County, 1 mi S of Strongsville
Measured
0.75 in hail
Property damage
$50,000
Reported by
NWS Employee
Coordinates
41.306, -81.830

Hail up to penny size was observed. Several homes on the south side of Strongsville sustained roof damage from the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189149.